Missouri, 2012

Hail in Missouri, May 20, 2012

May 20, 2012 · NWS SGF · 1 event in 1 county or zone

An isolated severe storm produced marginal severe hail which formed along a frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm produced marginal severe hail which formed along a frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 5:17 PM CST, 28 minutes earlier.

Area forecast discussion, May 20, 5:17 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT SUN MAY 20 2012

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FORECAST CONCERN IN THE IMMEDIATE SHORT TERM WAS
DETERMINING WHEN CONVECTION WILL END ACROSS SOUTHERN MISSOURI.
TEMPERATURES THEN BECOME THE MAIN TOPIC AS A PATTERN CHANGE
COMMENCES LATER THIS WEEK.

CURRENTLY...UPPER LEVEL SHORT WAVE ENERGY IS TRACKING EAST ACROSS
THE WESTERN GREAT LAKES. A SURFACE LOW WAS LOCATED ACROSS NORTHERN
WISCONSIN...WITH A COLD FRONT TRAILING THE LOW ALL THE WAY INTO
THE SOUTHERN PLAINS. AS OF 3 PM...THE FRONT NEARLY BISECTED THE
MISSOURI OZARKS FROM NORTHEAST TO SOUTHWEST. SCATTERED SHOWERS AND
THUNDERSTORMS HAD DEVELOPED AHEAD OF THE FRONT JUST TO THE SOUTH
AND EAST OF THE INTERSTATE 44 CORRIDOR. WHILE THERE HAVE BEEN SOME
FAIRLY ROBUST UPDRAFTS...THEY HAVE BEEN SHORT LIVED DUE TO WEAK
LARGE SCALE SHEAR.

AS WE HEAD INTO TONIGHT...THAT FRONT WILL CONTINUE TO SLOWLY
PROGRESS SOUTHEAST. THE 850 MB FRONT WILL BE A BIT SLOWER TO
CLEAR...WHICH DOES OPEN A SMALL WINDOW FOR ADDITIONAL CONVECTION
ACROSS SOUTHERN MISSOURI INTO LATER TONIGHT. THUS...HELD ON TO
20-30 POPS OVERNIGHT. THERMODYNAMIC PROFILES MAY SUPPORT SMALL HAIL
AND BRIEF GUSTY WINDS WITH A FEW STORMS...BUT THE LACK OF SHEAR
WILL PRECLUDE A SEVERE THREAT.

VERY PLEASANT CONDITIONS ARE THEN EXPECTED TO START THE WORK WEEK
AS SURFACE HIGH PRESSURE BUILDS INTO THE OZARKS. FAIRLY CHILLY
TEMPERATURES ARE EXPECTED MONDAY NIGHT AS THAT HIGH SETTLES
OVERHEAD. MANY LOCATIONS ARE EXPECTED TO DIP INTO THE 40S BY EARLY
TUESDAY MORNING.

THE LARGE SCALE PATTERN WILL THEN BEGIN TO AMPLIFY DURING THE
LAST HALF OF THE WEEK. A LONG WAVE TROUGH WILL DEVELOP OVER THE
WESTERN UNITED STATES WITH STRONG POSITIVE HEIGHT ANOMALIES
DEVELOPING OFF THE SOUTHEASTERN UNITED STATES COAST. THIS REGIME
WILL SUPPORT A SYNOPTIC SCALE MID/UPPER LEVEL HIGH STRENGTHENING
OVER THE MID MISSISSIPPI VALLEY REGION. THE 12Z GFS SEEMS RATHER
BULLISH BRINGING A FRONTAL BOUNDARY INTO THE REGION FROM THURSDAY
INTO THE UPCOMING WEEKEND. THE 12Z ECMWF ON THE OTHER HAND KEEPS
THE FRONT WELL TO OUR NORTHWEST. AT THIS POINT...PREFER THE ECMWF
GIVEN THE POSITION OF THE LONG WAVE AND SYNOPTIC RIDGES. HAVE
THEREFORE KEPT THE FORECAST DRY THROUGH THE UPCOMING WEEKEND. THE
ECMWF CONTINUES TO ADVERTISE 850 MB TEMPERATURES EXCEEDING 20
DEGREES CELSIUS SPREADING IN FROM THE WEST STARTING ON THURSDAY.
THUS...HIGHS IN THE LOWER 90S SEEM LIKE A GOOD BET BY LATE THIS
WEEK.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...VFR WILL PREVAIL THROUGH TOMORROW EVENING. HAVE
INCLUDED SOME EARLY VCTS AND CB FOR SGF AND BBG THROUGH 01Z THIS
EVENING BUT ALL ACTIVITY WILL DISSIPATE NEAR SUNSET. LOOK FOR HIGH
PRESSURE BUILDING IN WITH LIGHT NORTHERLY WINDS AND MOSTLY CLEAR SKIES.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 20, 3:13 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT SUN MAY 20 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
413 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO
  TONIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THE GREATEST
  COVERAGE OF THUNDERSTORMS WILL BE EAST OF THE INTERSTATE 44
  CORRIDOR THROUGH THIS EVENING. A FEW STRONG STORMS CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO
  50 MPH WILL BE POSSIBLE INTO THIS EVENING. HOWEVER...
  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. OTHERWISE FREQUENT
  LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
  WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  GUSTY SOUTH WINDS ARE EXPECTED ACROSS WESTERN MISSOURI AND
  SOUTHEASTERN KANSAS ON WEDNESDAY AND THURSDAY.

  AFTERNOON HEAT INDICES IN THE LOWER TO PERHAPS MIDDLE 90S WILL
  BE POSSIBLE FROM LATE THIS WEEK INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, May 20, 12:21 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT SUN MAY 20 2012

MOZ070-071-083-201845-
DENT MO-PHELPS MO-PULASKI MO-
121 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...SOUTHEASTERN
PULASKI AND SOUTHWESTERN PHELPS COUNTIES UNTIL 145 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEULAH...OR 14 MILES
SOUTHEAST OF WAYNESVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANUTT...BEULAH...EASTERN FORT LEONARD
WOOD...EDGAR SPRINGS...LECOMA AND LENOX.

PEOPLE IN NORTHWESTERN DENT...SOUTHEASTERN PULASKI AND SOUTHWESTERN
PHELPS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3759 9189 3761 9210 3774 9215 3786 9175
      3763 9166
TIME...MOT...LOC 1822Z 253DEG 18KT 3768 9200

BOXELL
Special weather statement, May 20, 12:45 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN MAY 20 2012

MOZ082-096-097-105-201930-
DOUGLAS MO-HOWELL MO-OZARK MO-TEXAS MO-
145 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS...EASTERN
OZARK...NORTHWESTERN HOWELL AND SOUTHERN TEXAS COUNTIES UNTIL 230 PM
CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
CABOOL TO PONTIAC...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL
IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAKERSFIELD...CABOOL...GAINESVILLE AND
WILLOW SPRINGS.

PEOPLE IN EASTERN DOUGLAS...EASTERN OZARK...NORTHWESTERN HOWELL AND
SOUTHERN TEXAS COUNTIES...INCLUDING CABOOL...GAINESVILLE AND WILLOW
SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3706 9229 3706 9225 3713 9225 3721 9220
      3722 9165 3720 9165 3649 9214 3649 9264
TIME...MOT...LOC 1845Z 267DEG 16KT 3714 9214 3651 9258

BOXELL
Special weather statement, May 20, 2:02 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SUN MAY 20 2012

MOZ097-105-202030-
HOWELL MO-OZARK MO-
302 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 330 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UDALL...OR 24 MILES SOUTHWEST OF WEST
PLAINS...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BAKERSFIELD...CAULFIELD...MOODY...
POTTERSVILLE...TECUMSEH AND UDALL.

PEOPLE IN SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES...
INCLUDING BAKERSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3659 9234 3672 9203 3651 9193 3649 9200
      3650 9230
TIME...MOT...LOC 2002Z 248DEG 9KT 3654 9220

BOXELL
Special weather statement, May 20, 5:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT SUN MAY 20 2012

MOZ058-071-202330-
MARIES MO-PHELPS MO-
604 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS AND SOUTHEASTERN
MARIES COUNTIES UNTIL 630 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF VICHY...OR 10 MILES
NORTHWEST OF ROLLA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3799 9152 3801 9199 3816 9202 3825 9164
      3816 9164 3816 9153 3815 9152
TIME...MOT...LOC 2304Z 252DEG 13KT 3807 9189

DSA
Special weather statement, May 20, 5:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT SUN MAY 20 2012

MOZ090-210015-
GREENE MO-
644 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
715 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLARD...OR 14 MILES NORTH OF
BATTLEFIELD...MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BASSVILLE...EBENEZER...FAIR GROVE...
GLIDEWELL...NORTHERN SPRINGFIELD...SACVILLE...STRAFFORD AND WILLARD.

INTERSTATE 44 BETWEEN MILE MARKERS 72 AND 90 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3723 9343 3742 9344 3742 9330 3742 9310
      3741 9308 3727 9308 3727 9306 3724 9306
      3722 9307
TIME...MOT...LOC 2345Z 272DEG 10KT 3731 9338

DSA

The radar

The Springfield radar (KSGF), 9 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
May 20, 5:45 PM CST
Where
Greene County, 0.69 mi N of Willard
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -93.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373738.